Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 74, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 14, 2018, 5:45 PM MST for Graham County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2018, 5:45 PM MST (00:45 UTC)
- Expired
- Aug 14, 2018, 6:15 PM MST
- In force
- 30 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Graham County, AZ
The radar
The Tucson radar (KEMX), 138 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 571 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 2493 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
553
WUUS55 KTWC 150045
SVRTWC
AZC009-150115-
/O.NEW.KTWC.SV.W.0074.180815T0045Z-180815T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
545 PM MST TUE AUG 14 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
South central Graham County in southeastern Arizona...
* Until 615 PM MST.
* At 545 PM MST, a severe thunderstorm was located near Safford,
moving southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Safford, Thatcher, Solomon and Swift Trail Junction.
This includes the following highways...
Route 70 between mile markers 336 and 355.
Route 191 between mile markers 117 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3286 10977 3291 10959 3277 10943 3267 10966
TIME...MOT...LOC 0045Z 304DEG 6KT 3280 10959
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:43 PM MST, 4 hours 2 minutes earlier.
Area forecast discussion, Aug 14, 1:43 PM MST, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 143 PM MST Tue Aug 14 2018 .SYNOPSIS...An upswing in thunderstorms is expected this afternoon into evening with scattered to briefly numerous thunderstorms. A very moist atmosphere will result in numerous showers with embedded thunderstorms for the remainder of the week along with cooler temperatures. More typical monsoon activity and near normal temperatures will return for the coming weekend. && .DISCUSSION...Latest WV imagery shows a mid level high just south of the Four Corners with southeast Arizona under easterly mid level flow. In the mid and upper levels, an inverted trough is noted across Sonora pushing northward. Surface observations show good heating this afternoon with valley temperatures in the upper 80's south and east of Tucson and in the mid 90's from Tucson westward with dewpoints in the upper 50's to lower 60's and corresponding PWAT values ranging from 1.2 inches near the NM border to 1.7 inches west of Tucson. Convection has started to develop mainly in the last hour or so over the Chiricahua Mountains and across the Huachuca Mountains into SE Santa Cruz County. The 12Z KTWC sounding was quite favorable for convection this afternoon into this evening and the CAMs remain very confident in scattered to numerous thunderstorms pushing to the west-northwest into the lower elevations the rest of this afternoon and this evening. As this occurs, the main concern will be gusty outflow winds with areas of heavy rain. Some hail is a possibility as well with a few of the stronger storms with sustained updrafts this afternoon given the considerable MLCAPE around 2000+ J/KG. Even with brief heavy rain, flash flooding should be limited as these storms will push to the west at 10 to 20 mph which will limit excessive rain in any one location. Given the gusty outflow winds moving into the deserts this evening, we hoisted a Blowing Dust Advisory from 5 PM to 11 PM MST for the potential of reduced visibility of 1 mile or less for areas north and west of Tucson. Once the convection ends overnight, there will be plenty of moisture to work with Wednesday and the next few days. Wednesday has the potential to be active as well with the weak inverted trough across the area but much will depend on just how much cloud cover remains and how worked over the atmosphere is from convection this evening. The most likely scenario for Wednesday is considerable shower coverage with some embedded thunderstorms but with considerably fewer strong thunderstorms. A similar setup is expected once again for Thursday with continued elevated moisture levels. If there ends up being enough instability, any potential thunderstorms both Wednesday and especially Thursday have the potential to be heavy rain producers as the steering flow slows. Heading into the weekend, the flow pattern will become more north to northeasterly with perhaps some drier air working into parts of our area, especially on Sunday before the flow becomes more easterly again Monday and Tuesday and deeper moisture tries to make a return. This scenario in general tends to point to a lower grade monsoon over the weekend with perhaps some increase in storm coverage early next week but confidence remains low. Temperatures will generally remain near to slightly below normal through the forecast period. && .AVIATION...Valid through 16/00Z. Scattered-numerous SHRA/TSRA through 15/06z, then less coverage 15/06z-18z before TSRA coverage increases again Wednesday afternoon. Brief MVFR conditions possible with the TSRA, otherwise SCT-BKN cloud bases generally 8-12k ft AGL. Outside of thunderstorm gusts, expect mainly light SFC winds. The exception will be near KSAD where winds will be 15-20 kts with higher gusts possible, mainly late this afternoon into early evening. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The pattern is favorable for scattered to numerous thunderstorms this afternoon and evening. With deep moisture in place, a similar pattern is expected again Wednesday and Thursday. Localized areas of heavy rain will be possible. Decent rain chances will continue through at least Saturday, but there are hints of drier conditions Sunday. Near or slightly below normal temperatures will continue through the forecast period. 20-ft winds will be terrain driven at less than 15 mph, except for in and around thunderstorms where strong outflows may occur. The Gila River Valley including Safford will see slightly higher winds of 15 to 25 mph at times. && && .TWC WATCHES/WARNINGS/ADVISORIES... Blowing Dust Advisory from 5 PM this afternoon to 11 PM MST this evening for AZZ501-502-504>506. && Discussion...Lader Aviation/Fire Weather...Drozd Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 14, 1:38 PM MST, 4 hours 7 minutes before
Special Weather Statement National Weather Service Tucson AZ 138 PM MST TUE AUG 14 2018 AZZ503-513-142115- Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 138 PM MST TUE AUG 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY UNTIL 215 PM MST... At 137 PM MST, Doppler radar was tracking a strong thunderstorm near Lochiel or 15 miles east of Nogales, moving northwest at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kino Springs and Lochiel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3149 11078 3139 11053 3133 11055 3133 11087 TIME...MOT...LOC 2037Z 125DEG 11KT 3137 11067 KD
Special weather statement, Aug 14, 3:50 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Tucson AZ
350 PM MST TUE AUG 14 2018
AZZ509-510-150000-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
350 PM MST TUE AUG 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 500
PM MST...
At 349 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles north of Safford, moving south at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Safford, Thatcher, Pima, Solomon, Fort Thomas and Swift Trail
Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3325 10986 3302 10946 3276 10946 3268 10955
3274 10973 3294 11009 3311 11007
TIME...MOT...LOC 2249Z 022DEG 15KT 3302 10963
GLSpecial weather statement, Aug 14, 4:02 PM MST, 1 hour 43 minutes before
Special Weather Statement National Weather Service Tucson AZ 402 PM MST TUE AUG 14 2018 AZZ503-504-142330- Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 402 PM MST TUE AUG 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA AND NORTHWESTERN SANTA CRUZ COUNTIES UNTIL 430 PM MST... At 401 PM MST, Doppler radar was tracking a strong thunderstorm 11 miles northwest of Tubac, or 13 miles southwest of Green Valley. This storm was nearly stationary. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Arivaca and Junction Of Highway 286 And Arivaca Road. LAT...LON 3156 11132 3166 11159 3192 11121 3170 11110 TIME...MOT...LOC 2301Z 134DEG 3KT 3172 11119
Special weather statement, Aug 14, 5:29 PM MST, 16 minutes before
Special Weather Statement National Weather Service Tucson AZ 529 PM MST TUE AUG 14 2018 AZZ508-509-511-150100- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Eastern Cochise County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount Graham- 529 PM MST TUE AUG 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM AND NORTH CENTRAL COCHISE COUNTIES UNTIL 600 PM MST... At 529 PM MST, Doppler radar was tracking a strong thunderstorm 22 miles northwest of Willcox. This storm was nearly stationary. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bonita. LAT...LON 3242 10975 3229 10999 3265 11033 3279 11011 TIME...MOT...LOC 0029Z 340DEG 4KT 3251 11006
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 5:29 PM MST | Special Weather Statement | TWC | Graham | 31 min |
| Aug 14, 6:11 PM MST | Severe Thunderstorm Warning | TWC | Graham | 49 min |
| Aug 14, 6:35 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
| Aug 14, 6:55 PM MST | Special Weather Statement | TWC | Graham | 50 min |
| Aug 14, 7:22 PM MST | Flash Flood Warning | TWC | Graham | 3 hr |
| Aug 14, 7:40 PM MST | Special Weather Statement | TWC | 35 min | |
| Aug 14, 7:56 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 49 min |
| Aug 14, 8:44 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 46 min |
| Aug 14, 8:52 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 14, 9:58 PM MST | Special Weather Statement | TWC | 47 min | |
| Aug 14, 10:14 PM MST | Areal Flood Advisory | TWC | Cochise, Pima | 3 hr |
| Aug 14, 10:31 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Aug 14, 10:51 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Aug 14, 11:01 PM MST | Areal Flood Advisory | TWC | Pima | 119 min |
| Aug 15, 12:42 AM MST | Special Weather Statement | TWC | 33 min | |
| Aug 15, 2:41 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Aug 15, 1:26 PM MST | Special Weather Statement | TWC | Cochise | 49 min |
| Aug 15, 2:43 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.